What You Should Know About Bloody Noses & Dizziness

Most nosebleeds are harmless and result from nose-picking or nose-blowing. When you're bleeding from your face for no apparent reason, it can be hard to process that information, but it's true.

If you search the web for information about nosebleeds, you've probably heard that before. You may have also seen a warning along the following lines:

"If you're taking blood thinners, have a bleeding disorder, or suffer from symptoms such as dizziness, consult a medical professional".

Blood thinners and bleeding disorders are self-explanatory. They limit your body's ability to create blood clots and can lead to heavier and more problematic bleeding.

But what about dizziness?

What Causes Dizziness and Nosebleeds?

There are a few reasons why you may experience dizziness in combination with regular nosebleeds. The cause isn't always serious, but you should still contact your doctor if you experience these symptoms.

Some of the most common causes of dizziness and nosebleeds include:

Anemia

Although rare, frequent nosebleeds can lead to anemia, especially if there are other triggers present.

Anemia is caused by a lack of red blood cells and can lead to a host of symptoms and health issues. You may experience fatigue and dizziness, for instance, and this can occur during and after a nosebleed.

Medications

What do nausea, stomach pain, urinary problems, joint pain, cold-like symptoms, and insomnia all have in common? They are all side effects associated with atorvastatin, one of the most commonly prescribed medications in the United States.

If you experienced several of these symptoms at the same time, there's a good chance you'd be worried. If you let your imagination run wild, you might even convince yourself that you had a serious medical issue. But those symptoms would likely cease as soon as you stopped or adjusted your meds.

This is just one drug and one list of side effects. Others can cause headaches, sickness, vertigo, fatigue, and a seemingly endless list of ailments. If you can suffer from it, a medication can give you it.

There's a chance, therefore, that your dizziness and nosebleeds are caused by your medication. If you suspect this, consult your healthcare provider.

High Blood Pressure

High blood pressure can increase the risk of nosebleeds, though it's not one of the main causes. It can also make you dizzy and weak and give you headaches.

It's important to check your blood pressure on a regular basis, as prolonged and untreated high blood pressure will greatly increase your risk of strokes and heart attacks.

Trauma

If you have recently suffered from a blow to the face, you may have a head injury. Dizziness, vision disturbances, and vomiting could indicate a concussion while nosebleeds may be a result of direct trauma.

Panic

If you typically don't suffer from nosebleeds, and you're anxious by nature, there's a good chance you will panic when your nose starts to bleed.

If the blood flow is heavy and runs down your nose/throat, leading to spluttering and nausea, that panic may increase.

When panic takes hold, your breathing changes. You take short, sharp breaths, and this reduces the carbon dioxide in your blood and makes you dizzy.

Sit down, lean forward, pinch the soft part of your nose, and hold it for 10 minutes while taking slow and deep breaths through your mouth. If your dizziness is caused by panic, it should subside (along with your nosebleed) once those 10 minutes have passed.

Alcohol and Drug Use

Excessive use of intranasal recreational drugs (including cocaine and amphetamines) can cause both of these symptoms. Dizziness is a common symptom in all stimulants and most recreational drugs, and if those substances are consumed by "snorting" powders or crushed tablets, they may irritate the nasal lining, rupturing the delicate nasal blood vessels.

These symptoms might pass, but they could also worsen and indicate something more serious. Seek medical help if you experience extreme dizziness, chest pain, vision disturbances, or if your nosebleeds/dizzy spells are frequent.

Unrelated

Just because you feel dizzy and have the occasional nosebleed doesn't mean the two are related. It could be that your dizzy spells are related to low blood sugar and over-exertion, while your nosebleed is the result of nose-picking or blowing.

This is just one example, but if you're experiencing multiple symptoms like this, it's worth making a note of when they occur and with what frequency. It helps you to clarify whether they are related, and this information will be very useful to your doctor when making a diagnosis.

Other Health Conditions That Cause Dizziness and Nosebleeds

In addition to the above list, there are several other health conditions and illnesses that can cause both dizziness and nosebleeds.

Your doctor will ask about your symptoms and may conduct a series of tests, including blood pressure, blood tests, and a nasal inspection. They can then provide advice, diagnosis, or treatment as needed.

When Should You Worry About A Nosebleed?

In addition to dizziness, there are a few other symptoms that warrant closer inspection.

Difficulty breathing is one of them. It could indicate an underlying health condition, including serious lung and heart problems. It could also suggest that the blood is flowing down the throat and impairing breathing.

Most nosebleeds happen in the front of the nose and occur when the delicate blood vessels in the nose are damaged. The bleeding is not usually very heavy and will often stop within 10 minutes. But some nosebleeds occur in the back of the nose.

Known as posterior epistaxis, these bleeds are heavier and can involve both nostrils. With such bleeds, it's normal for large amounts of blood to run down the nose and throat, causing nausea and difficulty breathing.

Whether your breathing difficulties are caused by underlying health conditions or a heavy bleed, it's worth paying a visit to the emergency room if the bleeding doesn't stop and the symptoms don't subside.

Chest pain, severe headaches, trouble breathing, and vomiting could also indicate a more serious problem.